Wisconsin, 2016Winter Weather in Wisconsin, December 19, 2016
December 19, 2016 · NWS MKX · 2 events in 2 counties and zones
Areas of ice and snow on roadways from a prior winter storm caused dozens of accidents in the freeways in Milwaukee County. This included a pickup truck that slid of the Hoan Bridge resulting in a fatality.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of ice and snow on roadways from a prior winter storm caused dozens of accidents in the freeways in Milwaukee County. This included a pickup truck that slid of the Hoan Bridge resulting in a fatality. There were also two fatalities in Rock County when a head-on collision occurred on an icy highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 19, 3:14 AM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Dec 19, 3:14 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
314 AM CST Mon Dec 19 2016
.SHORT TERM...
Today and Tonight - Forecast Confidence Is High. Temperatures
remain on track this morning. Very cold, with the usual low spots
radiating out pretty hard under clear skies, fresh snowpack and
light winds. Temps are actually on a slow rise now as warm air
advection kicks in on southwest winds. The wind chill advisory
remains in effect until 10 am. Wind chills at 7 am should be
around -20 to -28, modifying to the single digits below zero by
noon. Highs today will hit the mid teens. Lows tonight won't fall
very far from the afternoon highs as the steady southwest wind
draws warmer air north into the region. Winds will get rather
gusty this afternoon and tonight and this should produce some
drifting snow. Not a huge impact, but could cause some slippery
spots on more rural roadways. Skies will generally be clear to
sct.
Tuesday through Wednesday night - Forecast Confidence is Medium.
Our warming trend will continue Tuesday as temperatures return to
near average. The latest round of model output offers only minor
changes to the going forecast for Wednesday and Wednesday night.
A fast moving shortwave will move through the region. Isentropic
upglide in the 290-295K layer will develop over the area early
Wednesday. After initial dry air is overcome light snow is
expected, particularly from late morning onward.
Overall, modest lift and moisture availability will result in
light snow, with the better chances for minor accumulation over
northern portions of the forecast area. There are still some
doubts as to snow chances for areas immediately adjacent to the
Illinois state line. There is one other wrinkle in the forecast
late Wednesday afternoon into Wednesday evening worth keeping an
eye on. Loss of cloud ice is possible, which could result in
light freezing drizzle if enough moisture can be wrung out in the
low levels.
.LONG TERM...
Thursday through Friday - Forecast Confidence is Medium. A mainly
quiet stretch of weather is expected. Model consensus throws out
slight chance PoPs from time to time, but any lift with passing
weak waves looks to be focused either to our north or south. Near
average temperatures are expected.
Saturday onward - Forecast Confidence is Low. Over the past few
days, we have observed a potpourri of model solutions for the
holiday weekend onward. This morning's round of model/ensemble
output is no exception. While there is agreement that a decent
mid level wave will eject out of the southern/central Rockies,
there are a variety of solutions regarding the potential strength,
track and timing of this system. The bottom line at this point is
to closely monitor future forecasts for next weekend.
&&
.AVIATION/12Z TAFS/...
VFR conditions are expected through the TAF period. Expect southwest
winds to increase later this morning and continue through tonight at
around 15 to 25kts. Some drifting snow could be an issue as the
snowpack remains dry and powdery.
&&
.MARINE...
A small craft advisory is in effect today through Tuesday evening
due to brisk southwest winds. High pressure is drifting south and
east of the area while low pressure passes by to the north. Winds
will increase to 30 knots later this afternoon through Tuesday. A
few gusts to 35 knots are possible.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY until 10 AM CST this morning for WIZ046-047-
051-052-056>060-062>072.
LM...SMALL CRAFT ADVISORY from 9 AM this morning to 9 PM CST Tuesday
for LMZ643>646.
&&
TODAY/TONIGHT AND AVIATION/MARINE...Davis
Tuesday THROUGH Sunday...GaganHazardous weather outlook, Dec 19, 3:15 AM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CST MON DEC 19 2016
WIZ046-047-051-052-056>060-062>072-200915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
315 AM CST MON DEC 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT THROUGH MID MORNING. WIND
CHILLS WILL BE DOWN TO 20 BELOW TO 28 BELOW ZERO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LOW PRESSURE PASSING THROUGH THE AREA COULD BRING SOME LIGHT SNOW
WEDNESDAY...ESPECIALLY NORTH AREAS TOWARD CENTRAL WISCONSIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ643>646-200915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
315 AM CST MON DEC 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR DEVELOPING STRONG
SOUTHWEST WINDS AND BUILDING WAVES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT INTO TUESDAY
EVENING.
WWW.WEATHER.GOV/MKX
Winter Weather, Milwaukee
- When
- December 19, 5:00 AM CST to 10:00 AM CST
- Where
- Milwaukee forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Areas of ice and snow on roadways resulted in approximately 40 crashes on the freeway system. A pickup truck slid off the Hoan Bridge and landed on its roof after falling 40-50 feet. The one occupant was killed.
Winter Weather, Rock
- When
- December 19, 12:00 PM CST to 5:00 PM CST
- Where
- Rock forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Areas of ice and snow on roadways resulted in a head-on collision on highway 14. The drivers of both vehicles were killed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 19, 20161 death · 1 event
- Heavy Snow in Washington, December 19 to 20, 201615 events
- High Wind in Montana, December 19, 201672 kt wind · 13 events
- Heavy Snow in Idaho, December 19 to 21, 201613 events
- High Wind in Montana, December 19 to 20, 201672 kt wind · 10 events
- Winter Storm and High Wind in Oregon, December 19 to 20, 2016$10,000 · 5 events
- High Wind in Montana, December 19 to 20, 201672 kt wind · 5 events
- Winter Storm and High Wind in Washington, December 19 to 20, 201653 kt wind · 3 events
- Marine High Wind in Lake Superior, December 19 to 20, 20163 events
- High Wind in Washington, December 19, 201654 kt wind · 2 events
- Heavy Snow in Idaho, December 19 to 20, 20162 events
- Frost and Freeze in Texas, December 19, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664996, 664997.